Utah, 2011

Winter Storm and Winter Weather in Utah, February 24 to 27, 2011

February 24 to 27, 2011 · NWS GJT · 4 events in 4 counties and zones

A moist westerly flow with embedded disturbances persisted over the area on the 24th and 25th and then the flow turned to the southwest on the 26th and 27th. This situation resulted in significant to heavy snowfall accumulations in the mountains of eastern Utah, as well as significant snowfall in the Uintah Basin.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist westerly flow with embedded disturbances persisted over the area on the 24th and 25th and then the flow turned to the southwest on the 26th and 27th. This situation resulted in significant to heavy snowfall accumulations in the mountains of eastern Utah, as well as significant snowfall in the Uintah Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 24, 4:30 AM MST, 9 hours 30 minutes earlier.

Area forecast discussion, Feb 24, 4:30 AM MST, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
430 AM MST THU FEB 24 2011

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...

AS PREDICTED THE WEAK TROUGH NOW WORKING THROUGH NEW MEXICO THREW
ENOUGH MOISTURE INTO THE REGION FOR LIGHT OROGRAPHIC SNOWFALL
OVERNIGHT. ATTENTION NOW TURNS TO THE COLD LOW PRESSURE SYSTEM
DIGGING DOWN THE WASHINGTON COAST.

SNOW SHOWERS WILL CONTINUE TODAY OVER THE COLORADO MOUNTAINS BUT
ARE EXPECTED TO BE LIGHT. SNOW FALL INCREASE TONIGHT AS THE POLAR
FRONT JET NOSES INTO THE WYOMING COLORADO BORDER. THROUGH SATURDAY
MUCH OF THE FORECAST AREA WILL BE UNDER A MOIST UNSETTLED SW FLOW.
THIS WILL FAVOR THE SOUTH SIDE OF THE MOUNTAINS AND NOT SO MUCH
NORTH FACES/SKI AREAS. DAYTIME SNOW LEVELS WILL HOVER AROUND 6-7KFT
FOR THE SOUTHERN AND CENTRAL ZONES. COORDINATED WITH BOU TO DROP THE
WATCH ISSUED FOR ZONE 10 WHERE OROGRAPHICAL SNOWS ARE EXPECTED TO BE
PERSISTENT BUT LIGHT. ANOTHER AREA OF CONCERN IS THE SOUTHWEST SAN
JUAN MTNS/ZONE 19. LIGHT ACCUMULATIONS ARE PROGGED FOR MOST OF THE
ZONE...THOUGH THE EASTERN PORTION TOWARDS WOLF CREEK PASS COULD GET
SIGNIFICANT SNOW ACCUMULATIONS.

UNDERNEATH THE JET ACROSS THE NORTH...AN ASSOCIATED COLD FRONT DROPS
TO NEAR OR JUST SOUTH OF THE WYOMING STATE LINE TONIGHT. SOME UPPER
JET SUPPORT OVER THIS SURFACE BOUNDARY HOLDS THE POTENTIAL FOR A
PERIOD OF HEAVY SNOW ACROSS FAR NW COLORADO. THE 00Z NAM SHOWED
THIS FRONT RETREATING INTO WYOMING ON FRIDAY WITH SURFACE HEATING...
WHILE THE GFS MAINTAINED THE BOUNDARY NEAR THE STATE LINE
THEN PUSHED IT SOUTH TO NEAR HIGHWAY 40 FRIDAY NIGHT. MODELS ALSO
INDICATE THERE IS A POSSIBILITY OF SLANTWISE CONVECTION TONIGHT-
FRIDAY IN THE VICINITY OF THE FRONT ADDING TO THE POTENTIAL FOR
LOCALLY HEAVY SNOW. WITH PLENTY OF UNCERTAINTY ON IMPORTANT YET
SUBTLE DETAILS...ELECTED TO PUT ZONES 1 AND 2 INTO A WINTER STORM
WATCH STARTING TONIGHT. WHETHER THE FRONT STAYS IN OR DANCES OUT...
SNOW LEVELS WILL BE NEAR NORTHERN VALLEY BOTTOMS THROUGH THIS EVENT.

THANKS TO SLC RIW CYS BOU AND PUB FOR COORDINATION.

.LONG TERM...SATURDAY THROUGH WEDNESDAY NIGHT...
LATEST MODEL GUIDANCE CONTINUES TO SHOW WIDESPREAD PRECIP OVR CWA
AHEAD OF A DEEP AREA OF LOW PRESSURE CENTERED OVER CENTRAL CALIF.
BOTH NAM12/GFS CONTINUE TO HIGHLIGHT JET MOVING OVERHEAD THOUGH
DIVERGENCE ALOFT HAS DECREASED SOMEWHAT FROM 24 HRS AGO.
REGARDLESS...ENOUGH SUPPORT REMAINS FOR PRECIP TO CONTINUE. PREVIOUS
RUNS SHOWED EASILY DETECTABLE BAROCLINIC ZONE MOVING OVR CWA FROM N
TO S OVR THE WEEKEND.  THE ZONE IS STILL APPARENT BUT APPEARS MODELS
HAVE BACKED OFF ON SRN PUSH.  MODEL QPF CONTINUES TO SHOW HIGHER
AMOUNTS ALONG FRONTAL BAND BUT ONLY BARELY REACHING EXTREME NRN
REGIONS.  H7 WINDS AHEAD OF BAND ARE FROM SW AND VEER TO THE NW AFTER
BAND PASSES. NOW...AREAS S OF A LINE FROM RANGELY...MEEKER...AND
CRAIG SHOW NO WIND SWITCH WHATSOEVER. FURTHERMORE...STATISTICAL
GUIDANCE SHOWS A DEFINITIVE TEMP CHANGE FROM SAT TO SUN NEAR CRAIG
BUT NO CHANGE NEAR MEEKER AND AREAS S. THE SOLN PLACES THE FRONTAL
ZONE BETWEEN CRAIG AND MEEKER BEFORE EFFECTIVELY WASHING OUT SO
ANTICIPATE NRN ZONES MAY BE FOCUS OF HEAVIER SNOWFALL IF/WHEN ZONE
STALLS OVER AREA.

AS ALL THIS TRANSPIRES...THE CLOSED LOW OVER CALIF CONTINUES MOVING
EWRD AS JET DIGS IN OVER NRN MEXICO.  AS LOW MOVES OVR AREA...PRECIP
WILL CONTINUE FOR MOST REGIONS DUE TO AMPLE MOISTURE AND LIFT
FROM UNSTABLE ATMOSPHERE W/ASSOD LOW PRESSURE.  AS ALLUDED TO IN
EARLIER AFDS...THESE ARE THE CHANGES THAT CAN COMPLETELY CHANGE THE
RUNNING FORECAST.  DO ANTICIPATE MORE ADVISORIES/HIGHLIGHTS WITH THIS
STORM IF NOT EXTENSIONS FROM CURRENTLY ISSUED HIGHLIGHTS.

WHILE SOLN HAS CHANGED...THE FORECAST REMAINS REMARKABLY SIMILAR.
ALL AREAS WILL SEE CLOUDY CONDITIONS WITH MOST AREAS ALSO
SEEING RAIN SHOWERS/SNOW FROM SAT THRU MON MORNING WITH SRN FACING
SLOPES REMAINING FAVORED. TEMPS WILL REMAIN FAIRLY CONSISTENT EXCEPT
FOR AREAS NORTH OF A LINE FROM RANGELY TO STEAMBOAT SPRINGS WHERE A 5
TO 7 DEGREE DROP IS EXPECTED FROM SAT TO SUN.  A WARM-UP IS EXPECTED
AT THE START OF THE WORKWEEK AS FLOW CONTINUES FROM THE SW WITH
TEMPS INCREASING DAY BY DAY.

&&

.AVIATION...

AREAS OF -SHSN AND MVFR CEILINGS AND VSBY WILL CONTINUE OVER
THE MOUNTAINS OF WESTERN COLORADO TODAY. -SHSN WILL BECOME MORE
WIDESPREAD LATE THIS AFTERNOON AND TONIGHT PRODUCING WIDESPREAD
MVFR LOCALLY IFR CEILINGS AND VSBY. MTN TOPS WILL BE OBSCURED AT
TIMES TODAY AND LOWERING CLOUDS TONIGHT WILL OBSCURE MOST MTNS
ABOVE 8000FT MSL. INCREASING SW WINDS ALOFT WILL PRODUCE MODERATE TO
STRONG MECHANICAL TURBULENCE AT AND ABOVE MOUNTAIN TOP LEVEL.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM MST
      SATURDAY FOR ZONES 009-013.
     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM MST
      SATURDAY FOR ZONES 004-012.
     WINTER STORM WATCH FROM THIS EVENING THROUGH SATURDAY AFTERNOON
      FOR ZONES 001-002.
UT...NONE.

&&

SHORT TERM...JOE
LONG TERM....TGR
AVIATION.....JOE
Hazardous weather outlook, Feb 24, 4:54 AM MST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
454 AM MST THU FEB 24 2011

COZ001>014-017>023-UTZ022>025-027>029-251154-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
454 AM MST THU FEB 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

LIGHT MOUNTAIN SNOWFALL TODAY WILL INCREASE TONIGHT WITH SIGNIFICANT
ACCUMULATIONS EXPECTED ALONG SOUTHWEST FACING SLOPES. IN ADDITION...
STRONG SOUTHWEST WINDS WILL CREATE AREAS OF BLOWING AND DRIFTING
SNOW OVER HIGH EXPOSED TERRAIN. VARIOUS WINTER STORM WARNINGS AND
ADVISORIES GO INTO EFFECT THIS EVENING. SEE WSWGJT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CONDITIONS ARE LOOKING FAVORABLE FOR AN EXTENDED PERIOD OF WINTER
WEATHER TO IMPACT THE MOUNTAINS AND NORTHERN VALLEYS OF EASTERN
UTAH AND WESTERN COLORADO CONTINUING THROUGH THE WEEKEND.

A COLD CANADIAN STORM SYSTEM WILL CROSS THE GREAT BASIN OVER THE
WEEKEND. SNOWFALL WILL INITIALLY FAVOR THE NORTHERN MOUNTAINS THROUGH
FRIDAY BUT WILL SPREAD INTO THE CENTRAL AND SOUTHERN MOUNTAINS
THIS WEEKEND. OVER A FOOT OF MOUNTAIN SNOWFALL IS POSSIBLE
BY SUNDAY.

PORTIONS OF THE NORTHERN VALLEYS COULD ALSO RECEIVE SNOW AMOUNTS
UP TO EIGHT INCHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, La Sal & Abajo Mountains

When
February 24, 2:00 PM MST to February 27, 8:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Mesonet
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Snowfall accumulations of 5 to 10 inches were measured across the area. Wind gusts of 30 to 60 mph produced areas of blowing and drifting snow.

Winter Storm, Eastern Uinta Mountains

When
February 24, 3:00 PM MST to February 27, 7:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Mesonet
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall accumulations of 10 to 20 inches were measured across the area, most of which fell during the first 24 hours of the storm. Wind gusts of 25 to 50 mph produced areas of blowing and drifting snow.

Winter Weather, Eastern Uinta Basin

When
February 25, 3:00 AM MST to 1:00 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
COOP Observer
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Snowfall accumulations of 2 to 5 inches were measured across the area.

Winter Weather, Tavaputs Plateau

When
February 25, 5:00 PM MST to February 27, 5:00 AM MST
Where
Tavaputs Plateau forecast zone
Reported by
Mesonet
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Snowfall accumulations of 5 to 11 inches were measured across the area. Wind gusts of 30 to 45 mph produced areas of blowing and drifting snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2011Every state in 2011This day in weather historyWarnings in Utah, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323823, 323810, 323825, 323821.